Try it
Anaesthesia · Complications: anaphylaxis cause
Sample itemWhich group of drugs is the most common cause of perioperative anaphylaxis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Neuromuscular blocking agents
Neuromuscular blockers, mainly suxamethonium and rocuronium, are the leading cause in most classical series (about 50 to 60% in older European data), with latex and antibiotics next; some recent national audits rank antibiotics first. The quaternary ammonium group is the epitope.
Option by option
A. Neuromuscular blocking agents (correct)
Correct. Relaxants are the leading cause.
B. Inhalational agents
Volatile agents rarely cause it.
C. Local anaesthetics
Local anaesthetics rarely cause it.
D. Opioids
Opioids rarely cause true anaphylaxis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…